Alert archive / Virginia / Flash Flood Warnings in 1996
Flash Flood Warning 69, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 4, 1996, 9:24 AM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 4, 1996, 9:24 AM EDT (13:24 UTC)
- Expired
- Sep 4, 1996, 1:30 PM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 1.4 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 142 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 041324 FFWRNK VAC161-770-775-041730- BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 924 AM EDT WED SEP 4 1996 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 130 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST VIRGINIA ...ROANOKE COUNTY IN SOUTHWEST VIRGINIA THE INDEPENDENT CITY OF ...ROANOKE (CITY) ...SALEM AT 925 AM DOPPLER RADAR AND AUTOMATED RAIN GAGES SHOWED EXCESSIVE RAINFALL OVER ROANOKE COUNTY. ONE IFLOWS GAGE ON SUGARLOAF MOUNTAIN INDICATED OVER 1.5 INCHES OF RAIN FROM 8AM TO 9AM. DOPPLER RADAR CONTINUES TO INDICATE SHOWERS AND THUNDERSTORMS TRACKING NORTH OVER THE AREA WITH SOME OF THE RAIN CONTINUING TO BE VERY HEAVY. ALSO...EMERGENCY MANAGERS IN SALEM REPORT SPOTTY FLOODED BASEMENTS AND FLOODED ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 3:16 AM EDT, 6 hours 8 minutes earlier.
Area forecast discussion, Sep 4, 3:16 AM EDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 315 AM EDT WED SEP 4 1996 DISC... WELL...DON/T KNOW HOW MUCH HELP I/M GONNA BE TNT W/ RESPECT TO FRAN. MY UNDERSTANDING IS THAT OF THE SHORT RANGE MDLS...THE ETA HAS BEEN THE BEST W/ THE TROP WX...SCPLY "ED". CERTAINLY WE PREFER THE 48 HR PSN OF FRAN FM THE ETA VS. THE NGM...BUT THAT MAY ONLY BE DELAYING THE INEVITABLE. AT ANY RATE...DO THINK THE NGM IS TRYING TO BRING THIS THING IN TOO QUICKLY...AND WD TOSS FWC POPS FOR THE LTR HALF OF THE FCST PD ACCORDINGLY. TOO MUCH PCPN TDY ACRS S CNTRL VA/N CNTRL NC. GOOD BRIEFING FM EVE SHIFT ALERTED ME TO TROPICAL CONNECTION ON H2O VAPOR. FM LAST PICS BFR ECLIPSE...LOOKS LIKE WERE ARE LOSING THIS CONNECTION. SO...IN THE SHORT TERM...LOOKS LIKE HVY PCPN NOT A THREAT. HAVING SAID THAT...SCT LIGHT SHRWS CONT...MAINLY E OF BLUE RIDGE. THERE IS PLENTY OF LOW LVL MOISTURE...AND W/ HIGH SITTING TO THE NORTH...FA WL REMAIN PRESSED BTWN SYSTEMS. NGM BNDRY LYR WNDS SHOW STG UPSLOP COMPENENT...WHICH IS NOT UNREASONABLE FOR TDY. YESTERDAYS PCPN HAS CREATED AN IN-SITU TYPE DAMMING SITN. COMBINED W/ H5 S/WVS AS SEEN ON 04/00Z PLOTS...THERE SHD BE ENUF LIFT TO KEEP LIKELY SHRWS IN FCST. BELIEVE DYNAMICS AND UPSLOP FLOW W/ WEAKEN TNT...CHCS OF POPS NOT AS HIGH...AND THE TYPICAL FOG CAN BE XPCTED. TEMPS WELL BLO NORMAL TDY...GIVEN THE CLDS AND CHCS OF ADNTL RAIN... THINK WE WL ALL STAY THAT WAY. FWC LOOKS TOO WARM. DESROSIERS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 8:29 PM EDT | Flash Flood Warning | RNK | Henry, City of Martinsville | 4 hr |
| Sep 3, 9:00 PM EDT | Flash Flood Warning | RNK | Pittsylvania, City of Danville | 2 hr |
| Sep 3, 11:00 PM EDT | Flash Flood Warning | RNK | Pittsylvania, City of Danville | 3 hr |
| Sep 4, 12:13 PM EDT | Flash Flood Warning | RNK | Henry, Pittsylvania, City of Martinsville | 4 hr |
| Sep 4, 12:13 PM EDT | Flash Flood Warning | RNK | City of Danville | 4 hr |
Nearby
Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.